New old fear, new old hope

As of today I have been taking plaquenil for one full week.

For half of that week, I felt cruddy. I mean, really cruddy. I’d take the morning cocktail of pills, including the new, hourglass-shaped one, and within an hour I was seriously nauseated. The intensity of the nausea lessened somewhat as the day passed, but still—yech. Finally, it was time for the bedtime handful of meds, including another plaquenil. I took it. And started the sour, sick stomach routine all over again, except this time, it meant trying to sleep that way.

Yes. I am a wimp.

I tried eating before taking the stuff. It didn’t help. I tried eating things that might soak it up—a slice of grainy bread, or a few wholegrain crackers. Nada. I tried chewing antacid tablets, or drinking a cup of ginger tea to settle my outraged tummy down. Forget it. I’d be green in no time—and wondering, seriously, how in the world I was going to keep taking this stuff for, well, maybe the rest of my life. Talk about unappealing.

I’ve had this trouble with many of the rheumatoid arthritis meds I’ve taken over the last 20+ years. NSAIDs have always caused me stomach problems, though taking them with food helped.

This is not the first time I’ve taken plaquenil; I took it in 1989 as well. Like the other meds I’d been prescribed since being diagnosed with RA (with the exception of opiates for pain) it made me feel sick. I took it anyway, hoping that it would make the awful pain in my joints go away. But when I went in for my second eye exam at six months they found a hole in my retina that hadn’t been there before.  Plaquenil can cause problems with the retinas; that’s the reason that people who take the drug are advised to have thorough eye exams every six months. That tiny hole didn’t seem to have any effect on my vision, but learning that it was there scared the daylights out of me.

This all took place at the big Air Force medical center at Wiesbaden. My regular doctor, a US Army internal medicine doc in Bremerhaven, had sent me there to have the eye exam and see an actual rheumatologist. Wiesbaden was six hours by Autobahn from my home. Naturally, the day of the appointment I had a truly horrific flare in my knee. I could barely walk, and spent most of that long, long trip curled up in the back seat, groaning with pain as my poor husband drove and worried.

When I saw the rheumatologist an hour after having the eye exam, he told me the plaquenil didn’t cause that little hole in my retina. He insisted that I’d probably always had it. Why, then, I asked (reasonably, I thought), didn’t they find the hole during the first eye exam? He couldn’t tell me. Upset, I told him I didn’t want to take the drug anymore. Well, things went downhill from there. He was brusque and unfriendly—and he offered me no new options. I left Wiesbaden still in awful pain, my hopes dashed, extremely frustrated and more than a little frightened. They wanted me to keep taking a medicine that could destroy my vision and might already have started the process? No way. Since it seemed to have no effect at all on my RA flares or pain, and made me feel sick all the time to boot, it was with considerable relief that I quit taking plaquenil.

Back in Bremerhaven, my regular doctor was as frustrated as I was (mostly with me, since I was being non-compliant, I suspect), but he was willing to keep looking for answers. I asked if I might be allowed to see a German rheumatologist at home in Bremerhaven. (I thought maybe seeing a real rheumatologist, as opposed to the Army-issue variety, might make a difference.) To my surprise, my doc thought that was a good idea. He set it up for me. A few weeks later I started taking oral gold, prescribed by the German rheumatologist. My regular doctor took my care over again after consulting with the German doctor and procured the medication for me through the Army medical system. I was very grateful—but gold didn’t work either. I took it for about a year (and had my blood drawn every two weeks for the entire duration to watch for possible liver failure) before I decided I wouldn’t take that one anymore, either. These drugs, I thought, not only didn’t work, but  their possible side-effects seemed almost as bad as the RA itself—and maybe worse. Rheumatoid arthritis by itself, after all, wouldn’t destroy my liver or blind me.

So it was with some apprehension that I agreed to try plaquenil again when my current rheumatologist suggested it, along with the Arava and sulfasalazine I’m already taking. Like that long-ago military rheumatologist, he feels that the retinal hole they found had nothing to do with the drug. I hadn’t taken it long enough, he says. And it’s possible that when I had that first eye exam, the ophthalmologist just didn’t see the hole. He feels that taking plaquenil is safe—at least as safe as the other DMARDs available. So I put my fear aside, took a deep breath, and said I’d do it.

On Wednesday morning as I grimaced at the plaquenil tablet in my hand, anticipating a new round of grubby sickness, it occurred to me (finally!) that Zantac might prevent the nausea the plaquenil was causing me. I took some. And to my great relief, it did the job. I take it an hour before I take the plaquenil and then eat some bread or crackers, too. No nausea! I won’t have to spend the rest of my life being green around the gills after all!

It’s way too soon to know, but I’m hopeful again. Perhaps this triple-whammy drug cocktail will finally put my rheuma-dragon to sleep.